Alert archive / Kansas / Flash Flood Warnings in 2016
Flash Flood Warning 33, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Aug 30, 2016, 9:58 PM CDT for Washington County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2016, 9:58 PM CDT (02:58 UTC)
- Expired
- Aug 31, 2016, 2:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, KS
The radar
The Topeka radar (KTWX), 123 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1594 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
576 WGUS53 KTOP 310258 FFWTOP KSC201-310700- /O.NEW.KTOP.FF.W.0033.160831T0258Z-160831T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 958 PM CDT TUE AUG 30 2016 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS... * UNTIL 200 AM CDT * AT 958 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN WITH ANOTHER TWO INCHES POSSIBLE. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... WASHINGTON...HANOVER...MORROWVILLE...HADDAM... MAHASKA AND HOLLENBERG. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 4000 9681 3979 9681 3979 9737 4000 9737 $$ 27
1 follow-up statement
052 WGUS73 KTOP 310702 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 202 AM CDT WED AUG 31 2016 KSC201-310711- /O.EXP.KTOP.FF.W.0033.000000T0000Z-160831T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WASHINGTON- 202 AM CDT WED AUG 31 2016 ...THE FLASH FLOOD WARNING FOR NORTHERN WASHINGTON COUNTY HAS EXPIRED... THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES. LAT...LON 4000 9681 3979 9681 3979 9737 4000 9737 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 6:24 PM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Aug 30, 6:24 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 624 PM CDT TUE AUG 30 2016 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Wednesday) Issued at 334 PM CDT TUE AUG 30 2016 This afternoon, similar to previous afternoons, scattered thunderstorms have developed and continue to move very slowly primarily to the northeast but also having some storms be driven by outflow and even backbuilding. This has resulted in very small areas of heavy rainfall with rates approaching and possibly exceeding 2 inches per hour. The atmosphere remains primed for these heavy rainfall rates to continue this evening although the peak rates may wane a bit as instability weakens. However, the moisture content is likely to continue to increase with widespread PWat values of 1.9-2.2 inches. This along with the slow storm motion continues to support at least some flash flood potential and have extended the flash flood watch until midnight while also pulling it into Abilene and Geary counties where heavy rain has fallen this afternoon. Some high-res convective allowing model guidance continues to indicate the heavy rain rates continuing overnight, but confidence is not exactly on the high end at this point. While we have not extended the watch overnight, a further extension may be needed. However, with so much uncertainty in how it will evolve, wanted to be able to further monitor this evening and allow the evening shift to consider later extension through the overnight hours. There appears to be a couple of more focused areas of vorticity set to move across the area and these may locally enhance rainfall rates and convective coverage. However, the main focus looks to be from north central KS to the southeast so have removed the far northeast KS counties from the watch at this point. This likely convective complex will continue a slow trek to the southeast into Wednesday before gradually moving out of the area and weakening through the day. Bottom line is an expectation for pockets of 2+ inches of rain through Wednesday with some localized areas possibly approaching 4 inches. However, exactly where and when those heaviest rain amounts fall remains very much in question. .LONG TERM...(Wednesday Night through Tuesday) Issued at 334 PM CDT TUE AUG 30 2016 By tomorrow night northwest flow aloft will push a surface high pressure into the area and clear out the precip. Dry air will filter in behind this push causing dew points to drop into the 50s. The pattern will remain quiet through at least Saturday. On Saturday night the southwest flow aloft becomes more established allowing potential shortwaves to track over the central plains. This will increase the chances for precip within this warm advection pattern. Next week a frontal zone looks to anchor over NE for a few days before pushing southward towards the area late in the period. The position of this front may change over time. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 624 PM CDT TUE AUG 30 2016 Storms continue to move from west to east across northeast Kansas bringing a chance for VCTS to all terminals through the period. VCTS should reach MHK by 01Z with storms ending near 06Z. Model consensus on the current storms is varied so have opted to exclude VCTS from TOP/FOE for the evening storms due to less than average confidence of storm evolution. Another round of storms from 09-11Z are expected to reach sites in the early morning. MVFR ceilings are looking more probable so have included them in this time frame accordingly. Reduced conditions may last until early afternoon, but will need to monitor closely as conditions evolve this evening. && .TOP Watches/Warnings/Advisories... Flash Flood Watch until midnight CDT tonight for KSZ008>010- 020>023-034>036. && SHORT TERM...Barjenbruch LONG TERM...Sanders AVIATION...Heller
Hazardous weather outlook, Aug 30, 3:20 PM CDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 320 PM CDT TUE AUG 30 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-312030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 320 PM CDT TUE AUG 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA THIS AFTERNOON AND INTO TONIGHT. AREAS OF HEAVY RAINFALL CAN BE EXPECTED...WITH THE STRONGEST STORMS PRODUCING RAINFALL RATES UP TO 2 INCHES PER HOUR. LOCALIZED FLASH FLOODING WILL BE POSSIBLE MAINLY IN AREAS WHERE THESE THUNDERSTORMS PERSIST FOR MORE THAN TWO HOURS...AND PARTICULARLY IF THIS OCCURS WHERE HEAVY RAIN HAS FALLEN OVER THE PAST TWO DAYS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY...WITH HEAVY RAIN REMAINING POSSIBLE ESPECIALLY ALONG AND SOUTH OF INTERSTATE 70. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, Aug 30, 4:22 PM CDT, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 422 PM CDT TUE AUG 30 2016 KSZ036-037-302145- MORRIS-GEARY- 422 PM CDT TUE AUG 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORRIS AND SOUTHEASTERN GEARY COUNTIES UNTIL 445 PM CDT... AT 421 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF WHITE CITY...MOVING EAST AT 10 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WHITE CITY AND DWIGHT. LAT...LON 3879 9682 3897 9683 3903 9654 3879 9652 TIME...MOT...LOC 2121Z 265DEG 8KT 3889 9675 BD
Special weather statement, Aug 30, 4:37 PM CDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 437 PM CDT TUE AUG 30 2016 KSZ054-302200- LYON- 437 PM CDT TUE AUG 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LYON COUNTY UNTIL 500 PM CDT... AT 436 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OLPE...MOVING EAST AT 5 MPH. DIME TO PENNY SIZE HAIL AND WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OLPE. THIS INCLUDES KANSAS TURNPIKE BETWEEN MILE MARKERS 118 AND 122. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3823 9633 3836 9634 3836 9607 3819 9606 TIME...MOT...LOC 2136Z 263DEG 5KT 3828 9622 GARGAN
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 9:23 PM CDT | Areal Flood Advisory | TOP | Washington | 3 hr |
| Aug 30, 9:45 PM CDT | Areal Flood Advisory | TOP | Lyon | 3 hr |
| Aug 30, 10:18 PM CDT | River Flood Warning | TOP | Washington | 33 hr |
Nearby
Flash Flood Warnings in Kansas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.